Wyoming, 2018

Winter Storm in Wyoming, January 20 to 22, 2018

January 20 to 22, 2018 · NWS CYS · 46 events in 19 counties and zones

A potent Pacific low pressure system tracked east across Wyoming and Colorado and produced widespread moderate to heavy snow. Strong winds of 35 to 55 mph created significant blowing and drifting snow and low visibility throughout much of southeast Wyoming.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system tracked east across Wyoming and Colorado and produced widespread moderate to heavy snow. Strong winds of 35 to 55 mph created significant blowing and drifting snow and low visibility throughout much of southeast Wyoming. Portions of Interstates 25 and 80 were closed due to dangerous travel conditions. Total snowfall ranged from 6 to 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 4:39 AM MST, 21 minutes earlier.

Area forecast discussion, Jan 20, 4:39 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
439 AM MST Sat Jan 20 2018

.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sat Jan 20 2018

Overnight water vapor loop showed the upper trough axis across central
NV and CA, with southwest flow advecting Pacific moisture from the
Desert Southwest into the central Rockies. Primary surface low was
forming over southeast NV, with a quasi-stationary boundary extending
into central UT and south central WY. Precipitation was developing
to the north of the front from north central WY into western SD.

The next 24 to 48 hours will be focused on the winter storm which
will impact the entire CWFA. Most of the numerical models are in
agreement with the intensity and track of the upper low, with the
ECMWF trending somewhat slower. The general track of the low is
across the Four Corners later today and tonight, and into southeast
CO Sunday morning. Surface low center over southeast corner of CO
Sunday morning deepens as it tracks east across KS Sunday afternoon
and evening. Impressive QG lift, north-northeast low level upslope,
cold air aloft, and plentiful moisture will all come together to
produce widespread significant snow accumulations beginning later
this morning north and west of a Douglas-Laramie line, spreading
south and east to a Lusk-Cheyenne line by late afternoon, and into
the western NE Panhandle this evening. Timing and snowfall amounts
were tweaked to match with our neighboring WFOs, with heaviest
weekend totals of 12 to 24 inches over the North Laramie, Snowy
and Sierra Madre mountains. Lower elevations can expect 6 to 10
inches, with up to a foot along the Pine Ridge. Upgraded the Winter
Storm Watches to Warnings, including the Laramie Valley where
outlying areas near the mountains could receive 6 to 8 inches.
Saratoga and the Upper North Platte Valley may be shadowed moreso
than the Laramie Valley, and left the Winter Weather Advisory
alone. Besides the snowfall, gusty northeast winds of 30 to 40 mph
will produce areas of blowing and drifting snow over much of
southeast WY and western NE Sunday. The result will be significant
travel impacts including Interstates 25 and 80. The snow will
taper off from northwest to southeast beginning late Sunday
afternoon and continuing Sunday evening. Blowing snow will be a
concern for travelers as winds will be slow to diminish. Snow
showers will linger over the Snowy and Sierra Madre ranges Monday.
Elsewhere, it will be dry.

After the recent warmth, it will be much cooler today with highs
in the 30s and 40s. Much colder Sunday as 700mb temperatures
plunge to -14C, with highs in the 20s. Slightly warmer Monday with
highs into the mid 30s. It will be blustery Monday across much of
southeast WY with west-northwest winds gusting as high as 45 mph.

.LONG TERM...(Monday night through Friday)
Issued at 439 AM MST Sat Jan 20 2018

Models bring a weak shortave down the northwesterly flow aloft
late Monday which may kick off some snow showers in the higher
elevations of Carbon and Albany counties, but right now this
system doesn't look overly significant. We note a modest warm-up
midweek, then another storm system progged to move in from the
west late in the week when we will see our next chance of snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 439 AM MST Sat Jan 20 2018

Currently VFR at all airports early this morning, but expecting
IFR to LIFR conditions to gradually work in from the west this
morning into the early afternoon for Rawlins and Laramie, then
east across Cheyenne and the Nebraska Panhandle airports this
afternoon into tonight. Chadron will likely see visibility and
ceilings in snow start dropping by late morning into the early
afternoon.

&&

.FIRE WEATHER...
Issued at 439 AM MST Sat Jan 20 2018

No fire weather concerns through next week. A winter storm will move
through the region resulting in widespread snowfall, gusty winds,
and cold temperatures. Slightly warmer temperatures are expected
for the middle of next week, followed by cooling late next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 5 PM this afternoon to 6 PM MST Sunday
     for WYZ108-118-119.

     Winter Storm Warning from 2 PM this afternoon to 2 PM MST Sunday
     for WYZ101-102-106-107-115>117.

     Winter Storm Warning from 8 AM this morning to 2 PM MST Sunday
     for WYZ103>105-109>112-114.

     Winter Weather Advisory from noon today to 2 PM MST Sunday for
     WYZ113.

NE...Winter Storm Warning from 5 PM this afternoon to 6 PM MST Sunday
     for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 20, 4:41 AM MST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
441 AM MST Sat Jan 20 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
441 AM MST Sat Jan 20 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A potent Pacific low pressure system will track northeast from the
Four Corners region into southeast Colorado Sunday morning and
western Kansas Sunday afternoon. Meanwhile, a strong cold front
will progress southeast across the area today. Snow will develop
over east central and south central Wyoming later this morning and
spread south and east across southeast Wyoming and the Nebraska
Panhandle late this afternoon and evening. The snow will be heavy
at times, especially over the mountains. Patchy blowing snow will
occur over much of Carbon County tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The winter storm will continue Sunday. Snow will be heavy at times,
with total accumulations of 6 to 12 inches for lower elevations,
and as much as 24 inches over the North Laramie, Sierra Madre and
Snowy Range mountains by Sunday evening. Northeast winds will increase
Sunday morning and continue through Sunday evening, especially over
southeast Wyoming and the Nebraska Panhandle. Gusts of 30 to 40 mph
will cause areas of blowing and drifting snow. Travel will be
significantly impacted this weekend. Those planning travel should
check the latest road conditions in Wyoming and Nebraska by dialing
5 1 1, or on the Internet at wyoroad.info and 511.nebraska.gov.

.Spotter information statement...

Spotter activation will not be required. However, snowfall reports
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 winter storm. Local standard time, as filed.

Winter Storm, North Laramie Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The Windy Peak SNOTEL site (elevation 7900 ft) estimated 13 inches of snow.

Winter Storm, North Laramie Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The La Prele Creek SNOTEL site (elevation 8375 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 13 inches of snow.

Winter Storm, Sierra Madre Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 15 inches of snow.

Winter Storm, Sierra Madre Range

When
January 20, 5:00 AM MST to January 21, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 12 inches of snow.

Winter Storm, Converse County Lower Elevations

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Eleven inches of snow was measured four miles west-southwest of Douglas.

Winter Storm, Converse County Lower Elevations

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Seven inches of snow was measured one mile southwest of Douglas.

Winter Storm, Converse County Lower Elevations

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Ten inches of snow was observed at Douglas.

Winter Storm, Niobrara County

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Niobrara County forecast zone
Reported by
Emergency Manager
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Six to twelve inches of snow was observed in and around Lusk.

Winter Storm, Laramie Valley

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was observed 27 miles southwest of Laramie.

Winter Storm, Converse County Lower Elevations

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Seven inches of snow was measured one mile southwest of Glenrock.

Winter Storm, Converse County Lower Elevations

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Nine inches of snow was measured 12 miles northwest of Lost Springs.

Winter Storm, South Laramie Range

When
January 20, 2:00 PM MST to January 22, 2:00 PM MST
Where
South Laramie Range forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Fourteen inches of snow was measured 21 miles west-southwest of FE Warren AFB.

Winter Storm, Central Laramie Range and Southwest Platte County

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Six inches of snow was measured 20 miles southwest of Wheatland.

Winter Storm, East Platte County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Seven inches of snow was measured 13 miles south-southwest of Manville.

Winter Storm, Central Carbon County

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was observed 10 miles east of Sinclair.

Winter Storm, Central Carbon County

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Ten inches of snow was observed at Hanna.

Winter Storm, Shirley Basin

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Shirley Basin forecast zone
Reported by
COOP Observer
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Nine inches of snow was measured at Shirley Basin.

Winter Storm, East Platte County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
East Platte County forecast zone
Reported by
Public
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Seven and a half inches of snow was reported at Wheatland.

Winter Storm, Central Carbon County

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Four to six inches of snow was reported two miles west of Rawlins. Snow drifts were up to two feet.

Winter Storm, Central Carbon County

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Four to six inches of snow was reported at Sinclair.

Winter Storm, North Snowy Range Foothills

When
January 20, 2:00 PM MST to January 22, 4:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Ten inches of snow was measured two miles south of Elk Mountain.

Winter Storm, North Snowy Range Foothills

When
January 20, 2:00 PM MST to January 22, 4:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Nine inches of snow was measured at Elk Mountain.

Winter Storm, South Laramie Range Foothills

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Twelve inches of snow was measured four miles southeast of Buford.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was measured at Muddy Gap.

Winter Storm, Southwest Carbon County

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Southwest Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Four to six inches of snow was reported in and around Baggs.

Winter Storm, Upper North Platte River Basin

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was reported at Saratoga.

Winter Storm, Goshen County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Six inches of snow was reported 10 miles southwest of Yoder.

Winter Storm, East Platte County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
East Platte County forecast zone
Reported by
Emergency Manager
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Eight inches of snow was reported at Wheatland.

Winter Storm, Niobrara County

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Niobrara County forecast zone
Reported by
Public
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

A foot of snow was reported 10 and 15 miles north of Lusk.

Winter Storm, Niobrara County

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Niobrara County forecast zone
Reported by
Public
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Nine inches of snow was reported at Lance Creek.

Winter Storm, East Platte County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
East Platte County forecast zone
Reported by
Public
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

A foot of snow was reported at Glendo.

Winter Storm, Goshen County

When
January 20, 2:00 PM MST to January 21, 8:00 PM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Six inches of snow was reported nine miles northeast of Hartville.

Winter Storm, Goshen County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Torrington and nine miles south of Torrington.

Winter Storm, Goshen County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Goshen County forecast zone
Reported by
Emergency Manager
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Yoder.

Winter Storm, Laramie Valley

When
January 20, 2:00 PM MST to January 21, 2:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was reported at Rock River.

Winter Storm, South Laramie Range Foothills

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Eight inches of snow was reported three miles south of Vedauwoo.

Winter Storm, Central Laramie County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six and a half inches of snow was measured 11 miles north of Cheyenne. Snow drifts were one to two feet.

Winter Storm, Goshen County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Ten inches of snow was reported at Lingle.

Winter Storm, Central Laramie County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured two miles north-northeast of Cheyenne. Snow drifts were one to two feet.

Winter Storm, Central Laramie County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The NWS at Cheyenne measured 6.8 inches of snow.

Winter Storm, East Laramie County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
East Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Four to six inches of snow was reported at Carpenter and Pine Bluffs.

Winter Storm, Central Laramie County

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported throughout Cheyenne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734424, 734425, 734426, 734427, 734428, 734429, 734430, 734431, 734433, 734434, 734435, 734436, 734437, 734438, 734440, 734441, 734442, 734443, 734445, 734447, 734449, 734450, 734452, 734453, 734457, 734458, 734460, 734461, 734462, 734464, 734466, 734467, 734469, 734471, 734472, 734473, 734474, 734475, 734476, 734477, and more.